Alert archive / Texas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 4, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this severe thunderstorm warning at Jan 10, 2020, 11:22 PM CST for 5 counties in Texas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 10, 2020, 11:22 PM CST (05:22 UTC)
- Expired
- Jan 11, 2020, 12:00 AM CST
- In force
- 38 min
- Issued by
- NWS Houston/Galveston, TX
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Harris County, TX, Liberty County, TX, Montgomery County, TX, San Jacinto County, TX, Walker County, TX
The radar
The Houston radar (KHGX), 97 km from the middle of the area, began a volume at 05:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 10, 9:09 PM CST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 00:00Z, 5.4 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2102 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 501 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 197 m²/s²
- 0-3 km storm-relative helicity
- 232 m²/s²
- Significant tornado parameter
- 2.2
- Supercell composite
- 9.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 10, 6:51 PM CST, 4 hours 31 minutes earlier.
Area forecast discussion, Jan 10, 6:51 PM CST, 4 hours 31 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
651 PM CST Fri Jan 10 2020
.SHORT TERM [Tonight Through Saturday Afternoon]...
9 PM to 1 AM Severe Thunderstorm and Tornado threat across the
region.
Very strong signature for an episode of severe weather
across the region overnight. Off the chart helicity values evident
in the CLL TAMU 21Z special sounding and the CRP/LCH 00Z all
showing strong to very strong shear across the region. As the
upper trough gets closer expect the narrow/small cap to erode and
strong to severe thunderstorms to develop. All this wind is
feeding in from the Gulf thanks to record breaking high pressure
over Bermuda and the vigorous upper low over TX/NM. LLJ of 50-65
knots exceeding the 30 year record for inflow at this time of year
and IVT is in the 6-7 standard anomaly! Tornado threat and these
could be strong tornadoes from discrete cells ahead of the line a
big concern overnight which quite a few of the high res models
are alluding to in the eastern CWA (roughly east of I-45) in the 9
pm to 2 am time frame. Closer to the front in the northwestern
counties still a potent tornado threat as well but may be more
embedded within the line. Strong damaging winds a large threat as
well across the region.
Showers near College Station were moving at 64 knots earlier...so
needless to say these are very likely to be extremely fast moving
storms!
On a different note have lowered temperatures after 5 am
throughout the day tomorrow given the current CAA trends and short
term guidance.
45
&&
.AVIATION [00Z TAF Issuance]...
MVFR-IFR conditions blanket the region. Strong to severe
thunderstorms will move through the area terminals and impact
window looks to be 02 to 11z...stronger storms in the 03-08z time.
Gusty winds in excess of 30 knots visibility plunging with the
heavy very fast moving downpours.
Conditions rapidly improving after 11z and by late morning will
just have some AC/CI or SKC conditions. Gusty northwest winds on
tap throughout the afternoon.
45
&&
.PREV DISCUSSION /Issued 330 PM CST Fri Jan 10 2020/...
.LONG TERM [Saturday Night Through Friday]...
Saturday night will be the coldest night of the weekend and on through
next week with lows near or a couple degrees above freezing generally
to the north of the I-10 corridor. Gradually warming temperatures then
begin on Sunday and continue until the next cold front moves through
the area late Wednesday or Wednesday night. Before the front comes,
we expect to see highs getting back into the 70s on Tuesday and Wednesday.
After the front moves on through, we will cool back down, but freezing
temperatures are not anticipated at this time.
As for rain, chances come back into the forecast beginning late Sunday
and on Monday as moisture levels begin to rise again, and they persist
until the midweek front. This front doesn't make it too far off the
coast, so will keep lingering rain chances in the forecast. 42
.MARINE...
Strong onshore winds will persist through the late evening hours or
just before a long ragged line of thunderstorms move across the
local bay and Gulf waters from around midnight tonight through 3 or
4 AM tomorrow morning. Overnight storms will rapidly deteriorate
conditions...a quick strengthening of variable winds to over 40
knots and agitated seas. Small Craft Advisories will be in effect
for all waters except for Galveston Bay (where Cautions are in
effect) and, if possible, smaller craft should remain in port
through tomorrow afternoon.
Once thunderstorms and showers travel east of the area, expect
strong northwest winds to kick in across the western waters at mid
morning...eastern waters during the late morning hours. These
offshore winds will stay up in the near 20-25 knot to near gale gust
range through 4 or 5 PM before quickly falling off Saturday evening.
Backing high pressure moving over the Southeastern U.S. on Sunday
will have winds veering back around to east-southeast Sunday
morning. 31
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 44 52 33 62 44 / 100 0 0 0 0
Houston (IAH) 52 56 37 63 49 / 100 0 0 0 20
Galveston (GLS) 57 59 47 63 57 / 100 0 0 0 40
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...Small Craft Advisory until 6 PM CST Saturday for the following
zones: Coastal waters from Freeport to Matagorda Ship
Channel TX out 20 NM...Coastal waters from High Island to
Freeport TX out 20 NM...Matagorda Bay...Waters from
Freeport to Matagorda Ship Channel TX from 20 to 60
NM...Waters from High Island to Freeport TX from 20 to 60
NM.
SMALL CRAFT SHOULD EXERCISE CAUTION through Saturday afternoon
for the following zones: Galveston Bay.
&&
SHORT TERM/AVIATION/MARINE...45
PUBLIC/SOCIAL MEDIA...41/42In the hours before
Special weather statement, Jan 10, 9:56 PM CST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
956 PM CST Fri Jan 10 2020
TXZ197-210>212-226-235-110445-
Washington TX-Waller TX-Wharton TX-Colorado TX-Austin TX-
Inland Jackson TX-
956 PM CST Fri Jan 10 2020
...Line Of Strong Thunderstorms Approaching From The West...
At 955 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Shelby to 6 miles south of Weimar to near
Shiner to Ander. Movement was east at 35 mph.
Winds in excess of 30 mph will be possible with these storms.
Locations impacted include...
Sealy, Hempstead, Edna, Bellville, Columbus, Eagle Lake, Weimar, Pine
Island, San Felipe, Industry, Cordele, New Ulm, Cat Spring, Sheridan,
Altair, Nada, Morales, Frelsburg, Garwood and Rock Island.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in League City.
&&
A Tornado Watch remains in effect until 400 AM CST for south central
and southeastern Texas.
LAT...LON 2934 9656 2958 9679 2958 9684 2963 9686
2966 9685 2996 9657 3001 9660 3020 9598
2957 9620 2882 9672 2886 9671 2892 9679
2902 9683 2906 9694
TIME...MOT...LOC 0355Z 274DEG 30KT 2998 9665 2961 9679 2936 9713 2884
9735Local storm report, Jan 10, 10:05 PM CST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1005 PM CST FRI JAN 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1004 PM TSTM WND DMG SOMERVILLE 30.35N 96.53W
01/10/2020 BURLESON TX LAW ENFORCEMENT
SOMERVILLE PD REPORTS DOWNED TREES, ENTIRE
TOWN HAS LOST POWER.
&&
TJCSpecial weather statement, Jan 10, 10:19 PM CST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
1019 PM CST Fri Jan 10 2020
TXZ196>199-210>213-226-227-110500-
Washington TX-Brazos TX-Waller TX-Grimes TX-Wharton TX-Colorado TX-
Inland Harris TX-Fort Bend TX-Montgomery TX-Austin TX-
1019 PM CST Fri Jan 10 2020
...Line of Strong Thunderstorms Continues to March Eastward...
At 1018 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles west of Washington to 11 miles
southwest of Bellville to near Sublime. Movement was east at 35 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Brenham, Navasota, Sealy, Hempstead, Prairie View, Brookshire,
Bellville, Columbus, Eagle Lake, Pinehurst, Washington, Hockley,
Waller, East Bernard, Magnolia, Wallis, Pine Island, Simonton, San
Felipe and Montgomery.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in League City.
&&
A Tornado Watch remains in effect until 400 AM CST for southeastern
Texas.
LAT...LON 2980 9648 3032 9634 3051 9562 2995 9580
2942 9607 2938 9661 2952 9674
TIME...MOT...LOC 0418Z 255DEG 32KT 3030 9629 2982 9640 2944 9676Local storm report, Jan 10, 10:31 PM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1031 PM CST FRI JAN 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1022 PM TSTM WND DMG 2 W UP429 30.56N 96.33W
01/10/2020 BRAZOS TX PUBLIC
REPORT FROM MPING: 3-INCH TREE LIMBS BROKEN;
POWER POLES BROKEN.
&&
TJCLocal storm report, Jan 10, 10:33 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1033 PM CST FRI JAN 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1007 PM TSTM WND DMG 3 ENE UP429 30.56N 96.26W
01/10/2020 BRAZOS TX EMERGENCY MNGR
POWER LINES DOWN NEAR WILLIAM D FITCH PKWY
AND HWY 6.
&&
TJCSpecial weather statement, Jan 10, 11:15 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
1115 PM CST Fri Jan 10 2020
TXZ163-164-177>179-110600-
San Jacinto TX-Walker TX-Polk TX-Houston TX-Trinity TX-
1115 PM CST Fri Jan 10 2020
...SIGNIFICANT WEATHER ADVISORY FOR TRINITY...SAN JACINTO...EASTERN
HOUSTON...POLK AND EASTERN WALKER COUNTIES UNTIL MIDNIGHT CST...
At 1115 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles south of Maydelle to near Trinity to
near New Waverly. Movement was east at 45 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Huntsville, Livingston, Apple Springs, Trinity, Onalaska, Corrigan,
Groveton, New Waverly, Coldspring, Point Blank, Riverside, Kennard,
Goodrich, Seven Oaks, Sebastopol, Lake Livingston State Park, West
Livingston, Huntsville State Park, Leggett and Pennington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Tornado Watch remains in effect until 400 AM CST for southeastern
Texas.
LAT...LON 3158 9517 3152 9510 3147 9510 3144 9501
3142 9500 3138 9495 3134 9496 3133 9490
3128 9488 3126 9490 3123 9486 3115 9486
3109 9464 3103 9462 3101 9466 3092 9464
3050 9480 3056 9568 3101 9543 3158 9541
TIME...MOT...LOC 0515Z 273DEG 38KT 3167 9534 3101 9537 3056 9554The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 10, 9:25 PM CST | Severe Thunderstorm Warning | HGX | Austin, Brazos, Burleson, Grimes, Madison, Waller and 1 more | 50 min |
| Jan 10, 9:34 PM CST | Tornado Warning | HGX | Burleson | 26 min |
| Jan 10, 9:56 PM CST | Special Weather Statement | HGX | Austin, Colorado | 49 min |
| Jan 10, 10:15 PM CST | Severe Thunderstorm Warning | HGX | Brazos, Burleson, Grimes, Houston, Madison, Montgomery and 2 more | 45 min |
| Jan 10, 10:19 PM CST | Special Weather Statement | HGX | Austin, Colorado, Waller | 41 min |
| Jan 10, 10:47 PM CST | Severe Thunderstorm Warning | HGX | Grimes, Montgomery, Waller | 28 min |
| Jan 10, 10:55 PM CST | Tornado Warning | HGX | Harris, Montgomery, Waller | 35 min |
| Jan 10, 11:15 PM CST | Special Weather Statement | HGX | Polk, San Jacinto, Trinity, Walker | 45 min |
| Jan 10, 11:33 PM CST | Special Weather Statement | HGX | Fort Bend, Harris | 42 min |
| Jan 10, 11:46 PM CST | Tornado Warning | HGX | Fort Bend, Harris | 9 min |
| Jan 10, 11:52 PM CST | Severe Thunderstorm Warning | HGX | Harris, Liberty, Montgomery, Polk, San Jacinto | 38 min |
| Jan 10, 11:56 PM CST | Severe Thunderstorm Warning | HGX | Brazoria, Fort Bend, Harris | 34 min |
| Jan 11, 12:05 AM CST | Special Marine Warning | HGX | 85 min | |
| Jan 11, 12:17 AM CST | Tornado Warning | HGX | Harris | 13 min |
| Jan 11, 12:23 AM CST | Severe Thunderstorm Warning | HGX | Brazoria, Chambers, Galveston, Harris, Liberty, Polk and 1 more | 52 min |
| Jan 11, 12:50 AM CST | Tornado Warning | HGX | Brazoria, Galveston | 25 min |
| Jan 11, 1:11 AM CST | Severe Thunderstorm Warning | HGX | Brazoria, Chambers, Galveston, Liberty | 49 min |
| Jan 11, 1:12 AM CST | Special Marine Warning | HGX | 2 hr | |
| Jan 11, 3:09 AM CST | Special Marine Warning | HGX | 36 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.